Skip to main content
Home

Could My Dog's IMHA Have Been a Misdiagnosis?

by Tammy

Reader Question
Last May my then 6-year-old Shih Tzu got very sick. His stool had a red tinge and was softer, he walked very slowly, and one evening he threw up. At the vet his urine showed a urinary tract infection, and he was given antibiotics, but after a couple of days he was no better. He lost his appetite and seemed to be peeing blood. Blood and urine tests showed he wasn't peeing blood. His body was breaking down red blood cells that his immune system was destroying, and he was diagnosed with immune-mediated hemolytic anemia. He was put on a steroid and a second immune-suppressing medicine and responded really well. We had his counts checked often, and in December the vet started tapering the steroid. We had an occasional infection, which antibiotics cleared. Since late December he's had bouts of diarrhea. In January he was treated for roundworms, and I'd notice a tinge of red in his stool afterward. Since then he's had two severe bouts of watery diarrhea with mucus. An antibiotic stopped the watery diarrhea, but it came back five days after he finished, and now he's on it again. He acts normal through all of this: playful, eating and drinking. His last red and white cell counts, about four weeks ago, were fine. I'm wondering whether the IMHA was a misdiagnosis and something else is causing the anemia. I'm hoping
this isn't the start of what we went through last year.


Answer from Our Team

It doesn't sound like a misdiagnosis. What you describe, red blood cells being destroyed so fast that pigment showed up in his urine, along with a good response to immune-suppressing treatment, is typical of IMHA. In most dogs no trigger is ever found. Specialists diagnose IMHA from evidence of red cell destruction plus signs that the immune system is involved, and a strong response to treatment fits that.

His recent red and white cell counts being normal is reassuring, because it means the anemia hasn't come back. IMHA does return in about 1 in 7 to 1 in 10 dogs, sometimes while medicines are being reduced or after they stop, so regular rechecks are the best way to catch it early.

The diarrhea is more likely a separate problem. Dogs on long-term immune-suppressing medicine are more prone to infections, and diarrhea with a little fresh blood and mucus usually comes from the large bowel, where gut parasites such as whipworms, infections and inflammation are common causes. Because he is bright and eating, this is less worrying, but a fecal test (including for parasites such as Giardia) and a recheck of his red cell count would be sensible next steps with your vet.

See anemia and IMHA in dogs and blood in dog stool.

This is general information, not a diagnosis. Please follow your own vet's advice.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Heart.